Acetaminophen toxicity in children

Robert M. Ward, Brian A. Bates, William E. Benitz, David J. Burchfield, John C. Ring, Richard P. Walls, Philip D. Walson, John Alexander, Donald R. Bennett, Therese Cvetkovich, Owen R. Hagino, Stuart M. MacLeod, Siddika Mithani, Joseph Mulinare, Laura E. Riley, Sumner J. Yaffe, Charles J. Coté, Eli O. Meltzer, Gregory L. Kearns, D. Gail McCarverDaniel A. Notterman, Stephen J. Spielberg, Raymond J. Koteras

Research output: Contribution to journalReview article

124 Scopus citations

Abstract

Acetaminophen is widely used in children, because its safety and efficacy are well established. Although the risk of developing toxic reactions to acetaminophen appears to be lower in children than in adults, such reactions occur in pediatric patients from intentional overdoses. Less frequently, acetaminophen toxicity is attributable to unintended inappropriate dosing or the failure to recognize children at increased risk in whom standard acetaminophen doses have been administered. Because the symptoms of acetaminophen intoxication are nonspecific, the diagnosis and treatment of acetaminophen intoxication are more likely to be delayed in unintentional cases of toxicity. This statement describes situations and conditions that may contribute to acetaminophen toxicity not associated with suicidal intentions.

Original languageEnglish (US)
Pages (from-to)1020-1024
Number of pages5
JournalPediatrics
Volume108
Issue number4
DOIs
StatePublished - 2001

All Science Journal Classification (ASJC) codes

  • Pediatrics, Perinatology, and Child Health

Fingerprint Dive into the research topics of 'Acetaminophen toxicity in children'. Together they form a unique fingerprint.

  • Cite this

    Ward, R. M., Bates, B. A., Benitz, W. E., Burchfield, D. J., Ring, J. C., Walls, R. P., Walson, P. D., Alexander, J., Bennett, D. R., Cvetkovich, T., Hagino, O. R., MacLeod, S. M., Mithani, S., Mulinare, J., Riley, L. E., Yaffe, S. J., Coté, C. J., Meltzer, E. O., Kearns, G. L., ... Koteras, R. J. (2001). Acetaminophen toxicity in children. Pediatrics, 108(4), 1020-1024. https://doi.org/10.1542/peds.108.4.1020